Affordable Access

Hypersensitivity reaction against influenza vaccine in a patient with rheumatoid arthritis after the initiation of etanercept injections.

Authors
Type
Published Article
Journal
Modern rheumatology / the Japan Rheumatism Association
Publication Date
Volume
16
Issue
5
Pages
327–329
Identifiers
PMID: 17039318
Source
Medline
License
Unknown

Abstract

A 58-year-old Japanese woman with rheumatoid arthritis (RA) suffered from high fever triggered by administration of an influenza vaccine after a 4-month-long effective treatment course with the TNF-alpha inhibitor etanercept. Influenza vaccine had been previously administrated safely to the patient before initiation of etanercept therapy. The fever occurred without other symptoms soon after vaccine administration, progressed to high fever 1 day later, and spontaneously resolved the second day. The clinical course appears to be compatible with drug fever closely associated with immediate hypersensitivity (in particular, late-phase type I allergic reaction), in which T helper (Th) 2 cells play a crucial role. Etanercept can strongly suppress Th1-mediated reactions; therefore, Th2 activity may be augmented by etanercept treatment in aspect of antagonism between Th1 and Th2 mechanisms. In RA patients who receive treatment with TNF-alpha inhibitor such as etanercept, activation of Th2-mediated immune responses such as immediate hypersensitivity may be a necessary side effect for those who receive vaccinations.

Statistics

Seen <100 times